MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage, Cerebral (1889); Rupture (2208); Blood Loss (2597)
Date of Event 02/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Aneurysm rupture and intracranial hemorrhage are known and anticipated complications with these types of procedures and are noted in the device labeling.Therefore, it was determined that the reported ruptured aneurysm and bleed/hemorrhage were anticipated procedural complications.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right anterior cerebral artery (aca) using penumbra smart coils (smart coils).During the procedure, one of the smart coils punctured the aneurysm, leading to a rupture.A follow-up angiogram was performed and showed that this stopped bleeding out of the aneurysm.Furthermore, a dyna computerized tomography (ct) showed that the bleed was relatively small.The patient was given protamine, ddavp and platelets to treat the bleed.On (b)(6) 2017, a 24-hour follow-up ct revealed that the bleed increased in size.A right frontal external ventricular drain (evd) was then placed.Subsequent follow-up ct scans have shown the hemorrhage size to remain stable since the evd placement.As of (b)(6) 2017, this event is ongoing and the patient is still in the neuroscience intensive care unit (nsicu).The ruptured aneurysm was adjudicated to be a serious adverse event (sae) with a definite relationship to the aneurysm/disease and the procedure and a possible relationship to the smart coil.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right anterior cerebral artery (aca) using penumbra smart coils (smart coils).During the procedure, one of the smart coils punctured the aneurysm, leading to a rupture.A follow-up angiogram was performed and showed that this stopped bleeding out of the aneurysm.Furthermore, a dyna computerized tomography (ct) showed that the bleed was relatively small.The patient was given protamine, ddavp and platelets to treat the bleed.On (b)(6) 2017, a 24-hour follow-up ct revealed that the bleed increased in size.A right frontal external ventricular drain (evd) was then placed.Subsequent follow-up ct scans have shown the hemorrhage size to remain stable since the evd placement.As of on (b)(6) 2017, this event is ongoing and the patient is still in the neuroscience intensive care unit (nsicu).The ruptured aneurysm was adjudicated to be a serious adverse event (sae) with a definite relationship to the aneurysm/disease and the procedure and a possible relationship to the smart coil.On (b)(6) 2019, additional information was received indicating that one of the nsicu neurology doctors reported that the patient also suffered from "hydrocephalus", hyponatremia, brain herniation, and syndrome of inappropriate antidiuretic hormone secretion (siadh) as a complication of the perforation and bleeding within the brain.Additionally, the information received also indicated that on (b)(6) 2017, a ct angiography (cta) revealed the patient had vasospasms, and on (b)(6) 2017, the patient had a blown pupil.The blown pupil was addressed with hospitalization, and as of on (b)(6) 2019, the event is considered resolved.The additional information received on 22-feb-2019 were adjudicated to be related to the smart coil system because these were a cascade of events resulting from the original sae.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided on 2/22/2019: 1.Section b.Box 5.Describe event or problem.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6430695
Report Number3005168196-2017-00449
Device Sequence Number565538
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTXSFT1H02
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/23/2017
Supplement Date Received by Manufacturer02/22/2019
Initial Report FDA Received Date03/24/2017
Supplement Report FDA Received Date04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age47 YR
Date Report Sent to FDA01/01/2005